advertisement
Question
Posted by: Scared | 2007/12/12

Hypothyroidism & diet pills

Hi Doctor,

I've been taking USN Phedra Cut XT diet pills (thermogenic fat burner with natural herbs-thyroid stimulants) 2 weeks ago at the minimum dosage. I am a 19 year old male.

After 2 weeks of using the diet pills, I developed a tight feeling in my throat. Blood tests confirmed that I have hypothyroidism (prior to taking the diet pills, I was in perfect health).

Could the diet pills have caused my thyroid to shut down permanently? My doctor prescribed Eltroxin 0.05g for me, to take for 4 weeks to stimulate my thyroid to return to normal functioning. I will then stop the eltroxin for a month, and go for another blood test to check thyroid function.

Any info greatly appreciated, thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Scared
It is difficult to say if the use of the USN Phedra Cut XT diet pills precipitated your hypothyroidism. You may have had this condition all along and only started exhibiting symptoms at this stage. However, it may be prudent not to take any more of these pills and rather to try and lose weight by means of a low-fat diet and regular exercise. If you find that your thyroid function has not returned to normal after taking Eltroxin then I would suggest that you ask your dr to refer you to an Endocrinologist - a dr who specialises in hormones and the endocrine glands.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

9
Our users say:
Posted by: avinash ramballi | 2009/07/21

I had hypothyroidism in the past. Since bieng given the all clear in december by the doctor i decided its back to get the body into shape again (i wasnt allowed to exercise or do much strenuous activity during the battle with hypothyroidism) Since then in may this year i joined a gym and bought a few supplements to help seed up losing the weight that i packed on afthe the bout with hyperthyroidism. I bought phedra cu xt and cla and hav no side effects of other problems with it. Is it really not advisable to use this being an ex hyperthyroidism sufferer or is it just bad for those whose bodies dont react positively to it?

Reply to avinash ramballi
Posted by: veg | 2008/03/05

I had a total thyrodectomy in 1973.Have been on Eltroxin since.I am 58 years old.I started taking 3 pills a day,1mg.I find now that I am in Menopause the I don't know how many pills to take.I'm Hypothyroid.I'm always tired ,lethargic and putting on weight.Please help!!

Reply to veg
Posted by: jen | 2008/02/14

I`ve been taking 50mg of Eltroxin for 2 years now..and my last blood test still resulted that my tyroid is very slow plus I feel very tired aches and pains all over my body and feel very misrable(I have been dieting for the past 2 years, at the begining I started losing weight, but now it seems I`m gaining some weight again. My question is should I increase my daily dosage or should I take some other kind of medication (I`m 56 years old).

Reply to jen
Posted by: Cindy | 2008/01/04

I have had a thyroid problem since i was 16 years of age and have been on eltroxin one a day every since, i am now 31 years of age. Its normalised but will have to take eltroxin for life. I have to be on a low gi diet and excercise to loose weight which i have been batteling with my whole life. Since been on the low GI diet i have lost weight and feel much better. Your thyroid is something you cant mess with, my doc says that eltroxin is very safe and can be used with other medication. I have been prescribed reductile but the doc which is a diet pill, but safer then the ones over the counter. for 15 years i have to go for blood tests every 3 months, trust me once you have a thyroid problem its with you for life and you learn to adapt.

Good luck!

Reply to Cindy
Posted by: Siranne | 2008/01/03

I was also put on Eltroxin by my doctor, but I would rather use my diet to increase my thyroid function. What foods are good? I have been told that I should increase my Iodine intake and someone recommended Iodoral as an Iodine supplement.
What do you think?

Reply to Siranne
Posted by: karien | 2008/01/02

POST A NEW LETTER - THEY DO NOT GO BACK TO LOOK FOR AN FURTHER LETTER

Reply to karien
Posted by: Bo bo | 2008/01/02

H i all
Can the Diet Doc respond.Does eltroxin normalises the the thyroid functioning.Scared has some valid questions,I think we 'd benefit from the Diet Doc's answers

Thanks Doc for all the answers,they certainly help a great deal

Reply to Bo bo
Posted by: Scared | 2007/12/13

Hi Doc,

Forgot to ask, should I avoid cardio and weightlifting exercise for the next few weeks until my thyroid returns to normal?

I'm scared that cardio and weightlifting will raise my TSH level causing the goitre to get even larger.

Reply to Scared
Posted by: Scared | 2007/12/13

Hi Doc,

Thank you for your reply.

I have started taking Eltroxin however, won't this slow down thyroid recovery since I'm now supplying my thyroid with the T4 hormone?

Would my thyroid recover better if I didn't take Eltroxin and left it to respond to the high TSH level (or would that just make the situation worse by delaying treatment and letting the goitre get larger?).

Thank you.

Reply to Scared

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement